Hail, Barry
- When
- May 27, 12:16 PM CST
- Where
- Barry County, 0.88 mi NE of Monett Friend Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.910, -94.010
An upper level disturbance interacted with a warm front across the Ozarks and produced several strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An upper level disturbance interacted with a warm front across the Ozarks and produced several strong to severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 11:47 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1247 PM CDT FRI MAY 27 2011 ...UPDATE TO AVIATION... .UPDATE... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN KANSAS INTO NORTHEASTERN OKLAHOMA THIS MORNING. THIS ACTIVITY IS DEVELOPING IN AN AREA OF MOISTURE TRANSPORT AND THETA-E ADVECTION. IN ADDITIONAL A WEAK UPPER LEVEL DISTURBANCE IS ALSO SPREADING EAST ACROSS THE CENTRAL PLAINS. ELEVATED INSTABILITY IS ALSO SPREADING NORTH INTO THE AREA WITH THIS ACTIVITY. THESE FEATURES WILL CONTINUE TO SPREAD TO THE NORTH AND EAST ACROSS THE REGION THIS AFTERNOON. SCATTERED SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS WILL SPREAD TO THE EAST NORTHEAST ACROSS THE AREA...WITH THE BEST COVERAGE GENERALLY EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND THE WESTERN MISSOURI OZARKS INTO CENTRAL MISSOURI. SMALL HAIL MAY BE POSSIBLE WITH THE STRONGER STORMS ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA. HAVE INCREASED POPS FOR TODAY BASED ON THESE TRENDS. UPDATED PRODUCTS HAVE BEEN SENT. WISE && .DISCUSSION... A COOL START THIS MORNING WITH READINGS IN THE LOWER 50S AND UPPER 40S. THE COOLER READINGS ARE AT THE LOCATIONS THAT HAVE CLEARER SKIES AND LIGHTER WINDS THIS MORNING. WE WILL SEE SOME QUICK CHANGES IN THE WEATHER LATER TODAY. A RAPID RETURN OF WARMTH AND MOISTURE WILL HAPPEN OVER THE NEXT 24 HOURS. A SURFACE LOW WILL DEVELOP IN NORTHWEST TEXAS AND A STRONG LOW LEVEL JET WILL SURGE MOISTURE NORTHWARD LATER TODAY AND TONIGHT. A SURFACE WARM FRONT WILL ALSO BEGIN TO ADVANCE NORTHWARD TOWARDS THE OZARKS LATE TODAY. A STRONG CAP THIS AFTERNOON WILL KEEP THE DEVELOPMENT TO A MINIMAL ACROSS OUR AREA...BUT EXPECTING SOME SHOWERS AND STORMS MOVING INTO THE AREA LATE THIS EVENING AND OVERNIGHT. DECENT ISENTROPIC LIFT WITH LOW LEVEL MOISTURE STEADILY INCREASING WILL HELP DEVELOP STRONG TO ISOLATED SEVERE STORMS POSSIBLE TONIGHT. A DIFLUENT MID AND UPPER LEVEL JET WITH FORECAST SOUNDINGS SHOW MLCAPE FROM 1000 TO 2000 J/KG...A STRENGTHENING LOW LEVEL JET TONIGHT WITH 50 TO 60 EFFECTIVE SHEAR POSSIBLE WHICH WILL SUPPORT THE CHANCE FOR A FEW STORMS WITH LARGE HAIL WHICH WILL BE THE MAIN THREAT. MOST OF THE ACTIVITY WILL BE MOVING INTO CENTRAL AND NORTHERN MISSOURI BY LATE SATURDAY MORNING. WARMER AND MORE HUMID CONDITIONS WILL MOVE IN FOR THE WEEKEND. THE FRONTAL BOUNDARY WILL BE NORTH OF OUR REGION AND A SURFACE HIGH TO AND MID LEVEL HIGH PRESSURE WILL BUILD IN FOR THE LATTER PART OF THE WEEKEND. THE WEATHER PATTERN LOOKS PRETTY QUIET AND ALMOST SUMMER LIKE WITH A RIDGE OF HIGH PRESSURE JUST TO OUR EAST WITH STORM SYSTEMS MOVING OUT OF THE ROCKIES UP TO THE NORTHERN PLAINS. OCCASIONAL PRESSURE GRADIENTS WILL KEEP SOUTHERLY WINDS ON THE BREEZY SIDE FROM TIME TO TIME. TEMPERATURES WILL BE IN THE MID AND UPPER 80S IN THE AFTERNOONS AND IN THE MID 60S AT NIGHT. A SAGGING FRONTAL BOUNDARY MAY TRY TO SLIP DOWN DURING THE MIDDLE PART OF NEXT WEEK TO GIVE SLIGHT CHANCE FOR POPS BUT KEEPING THE FORECAST MAINLY DRY AND VERY WARM NEXT WEEK. LOOKING AT A MID LEVEL RIDGE OF HIGH PRESSURE REALLY SETTING UP ACROSS THE CENTRAL AND SOUTHERN PLAINS REGION BY THE END OF NEXT WEEK WHICH WILL MAKE FOR MORE DRY AND WARM CONDITIONS. GRIFFIN && .AVIATION... CURRENTLY AN ELEVATED LINE OF CONVECTION HAS DEVELOPED ALONG A DISTURBANCE ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AS THIS CONVECTION LIFTS NORTH NORTHEAST ACROSS SOUTHWEST MISSOURI IT WILL IMPACT ALL THREE TAF SITES THIS AFTERNOON. EXPECTING A LULL IN CONVECTION ONCE THIS LINE MOVES THROUGH LATE IN THE AFTERNOON AND EARLY EVENING BEFORE A WARM FRONT LIFTS NORTH ACROSS THE MISSOURI ARKANSAS BORDER AND ONCE AGAIN BRINGS SHOWERS AND THUNDERSTORMS ACROSS THE REGION IMPACTING ALL THREE SITES AGAIN. PINPOINTING THE EXACT TIMING AND LOCATION OF STORMS WILL BE NEXT TO IMPOSSIBLE...THEREFORE HAVE MENTION OF VCTS AND VCSH THROUGH THE OVERNIGHT AND EARLY SATURDAY MORNING. EXPECTING VFR CEILINGS AND VISIBILITIES TO PREVAIL THROUGH MOST OF THE TAF PERIOD...HOWEVER AN MVFR STRATUS DECK CONTINUES TO HOVER OVER BBG...AND IS EXPECTED TO PREVAIL THROUGH MOST OF THE AFTERNOON. COULD SEE MVFR OR IFR CONDITIONS IF ANY SITE IS DIRECTLY IMPACTED BY A THUNDERSTORM. KURTZ && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CDT FRI MAY 27 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1257 PM CDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. ELEVATED HAIL RISK. ELEVATED LIGHTNING RISK. DISCUSSION... A CLUSTER OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF NICKEL SIZED HAIL AND WIND GUSTS OF 30 TO 40 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO OCCUR WITH STRONGER STORMS. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN THIS EVENING AND OVERNIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH THE MAIN RISK BEING LARGE HAIL UP TO THE SIZE OF QUARTERS. THE RISK FOR FLOODING WILL PERSIST ACROSS SOUTHERN MISSOURI NEAR TABLE ROCK LAKE...LAKE TANEYCOMO...AND BULL SHOALS LAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SATURDAY NIGHT ACROSS CENTRAL MISSOURI. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH LARGE HAIL THE MAIN THREAT...MAINLY NORTH OF HIGHWAY 60. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL WEATHER CONDITIONS THROUGH TONIGHT. WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED...SOME LOCALIZED ACTIVATION MAY BE REQUIRED WHERE STRONGER STORMS OCCUR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1158 AM CDT FRI MAY 27 2011 MOZ093-101-271730- MCDONALD MO-NEWTON MO- 1158 AM CDT FRI MAY 27 2011 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN MCDONALD AND WESTERN NEWTON COUNTIES UNTIL 1230 PM CDT... AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SENECA...OR 10 MILES SOUTHEAST OF MIAMI...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN MCDONALD AND WESTERN NEWTON COUNTIES... INCLUDING SENECA AND NEOSHO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3696 9463 3705 9437 3675 9419 3671 9462 TIME...MOT...LOC 1658Z 244DEG 36KT 3683 9467 WISE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT FRI MAY 27 2011
KSZ101-MOZ088-271800-
CHEROKEE KS-JASPER MO-
1229 PM CDT FRI MAY 27 2011
...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND WESTERN JASPER COUNTIES
UNTIL 100 PM CDT...
AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEUTRAL...OR 5 MILES NORTHWEST OF BAXTER
SPRINGS...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS UP TO
35 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT THE
JOPLIN AREA.
LAT...LON 3736 9443 3736 9438 3710 9419 3705 9445
3706 9461 3702 9461 3699 9478 3699 9483
3726 9499
TIME...MOT...LOC 1728Z 250DEG 39KT 3710 9474
WISESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT FRI MAY 27 2011
MOZ093-101-102-271830-
BARRY MO-MCDONALD MO-NEWTON MO-
107 PM CDT FRI MAY 27 2011
...SIGNIFICANT WEATHER ALERT FOR MCDONALD...NORTHWESTERN BARRY AND
SOUTHEASTERN NEWTON COUNTIES UNTIL 130 PM CDT...
AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEVILLE...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ANDERSON...CASSVILLE...EXETER...
FAIRVIEW...LANAGAN...PINEVILLE...PURDY AND WHEATON.
PEOPLE IN MCDONALD...NORTHWESTERN BARRY AND SOUTHEASTERN NEWTON
COUNTIES...INCLUDING PINEVILLE AND WHEATON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3664 9448 3693 9399 3666 9378 3649 9433
3650 9439
TIME...MOT...LOC 1807Z 245DEG 42KT 3661 9432
WISEThe Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296862, 296863, 296864, 296865, 296866, 296867, 296868, 296869, 296870, 296872, 296871.